Colorado, 2016

Winter Storm and Winter Weather in Colorado, January 15 to 16, 2016

January 15 to 16, 2016 · NWS BOU · 2 events in 2 counties and zones

A storm system brought moderate to heavy snow to the parts of the Gore and Park Ranges. Storm totals included 13 inches at the Tower SNOTEL and 10 inches at the Columbine SNOTEL.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought moderate to heavy snow to the parts of the Gore and Park Ranges. Storm totals included 13 inches at the Tower SNOTEL and 10 inches at the Columbine SNOTEL. Breckenridge and Winter Park Ski Resorts picked up 7.5 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 15, 3:39 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 15, 3:39 AM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
339 AM MST FRI JAN 15 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 338 AM MST FRI JAN 15 2016

RATHER COMPLICATED FCST FOR LATER TODAY AND TONIGHT AS A DIFFUSE
UPPER LEVEL TROUGH MOVES ACROSS THE AREA. ONE PIECE OF ENERGY
WILL TRACK TO THE SW OF THE AREA TODAY WHILE A SECOND PIECE OF
ENERGY WILL MOVE ACROSS THE AREA TONIGHT. QG FIELDS SHOW MINOR QG
DESCENT THRU THE AFTN WITH SOME MID LVL ASCENT TONIGHT. MEANWHILE
LAPSE RATES WILL IMPROVE THRU THE AFTN INTO TONIGHT AND BECOME
RATHER UNSTABLE WITH LATEST SOUNDINGS BECOMING MOIST ADIABATIC.
COMBINATION OF THESE FACTORS ALONG WITH FAVORABLE OROGRAPHIC
COMPONENT SHOULD LEAD TO LOWER END ADVISORY AMOUNTS IN THE MTNS.
IN ADDITION GUSTY WINDS WILL PRODUCE AREAS OF BLOWING SNOW OVER
THE HIGHER PASSES.

AT LOWER ELEVATIONS CONFIDENCE IN FCST FOR TONIGHT IS PRETTY LOW
WITH RESPECT TO WHERE A BAND OF STEADIER SNOW MAY DVLP THIS EVENING.
WITH NWLY LOW LVL WINDS ACROSS THE CHEYENNE RIDGE THIS WILL LEAD TO
SOME TYPE OF LONGMONT ANTICYCLONE WHILE AT THE SAME TIME SFC LOW
PRES DVLPS SOUTH OF DENVER.  THIS SETUP LEADS TO SOME ENHANCEMENT OF
UPSLOPE FLOW ALONG PORTIONS OF THE FRONT RANGE LATER THIS AFTN INTO
THE EVENING HOURS.  AS MENTIONED ABV LAPSE RATES WILL BE RATHER
UNSTABLE AND AS 2ND PIECE OF ENERGY MOVES ACROSS TONIGHT THIS COULD
LEAD TO SOME STEADIER SNOWFALL OVER PORTIONS OF THE FRONT RANGE AND
PLAINS WITH SNOWFALL AMOUNTS FROM 1 TO 3 INCHES POSSIBLE IN A FEW
AREAS. HOWEVER AT THIS POINT NOT SURE WHERE TO PUT HIGHER POPS SO
FOR NOW WILL JUST MENTION A CHC FOR SNOW AS HOPEFULLY THE DAY SHIFT
CAN GET A BETTER HANDLE ON THINGS. AS FOR HIGHS THIS AFTN OVER THE
PLAINS WILL BE MAINLY IN THE 30S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 338 AM MST FRI JAN 15 2016

...ACTIVE WEATHER PATTERN CONTINUES...

SNOW AND BLOWING SNOW IN THE MOUNTAINS WILL GRADUALLY TAPER OFF
SATURDAY MORNING AS MOISTURE DEPTH DECREASES CONSIDERABLY AND
SUBSIDENCE TAKES HOLD. MAYBE ONLY AN INCH OR SO MORE IN THE
MORNING BUT STILL EXPECT IMPACTS ON MOUNTAINS ROADS INCLUDING THE
SATURDAY MORNING TREK TO SKI RESORTS. THEREFORE WILL CONTINUE THE
ADVISORY INTO THE SATURDAY MORNING HOURS. BY SATURDAY
AFTERNOON...DONT SEE MUCH MORE THAN SCATTERED LIGHT SNOW SHOWERS
LINGERING MAINLY OVER THE NORTHERN MOUNTAINS. ON THE PLAINS...ANY
SNOW WILL LIKELY EXIT THE AREA BY DAYBREAK SATURDAY...WITH SOME
CLEARING AND DOWNSLOPE EXPECTED.

ATTENTION WILL THEN TURN TOWARD NEXT WEATHER SYSTEM DUE IN
SATURDAY NIGHT. THIS NEXT DISTURBANCE IS JUST A PIECE OF THE
LARGE CYCLONE SPINNING OVER THE NORTHERN PACIFIC. ONE CHUNK OF ITS
ENERGY WILL ARRIVE ON THE WEST COAST LATE TONIGHT AND SATURDAY
MORNING AND THEN QUICKLY PUSH ACROSS THE INTERMOUNTAIN WEST AND
REACH OUR FORECAST AREA BY SATURDAY EVENING. THIS SYSTEM IS MUCH
RICHER WITH ITS MOISTURE CONTENT PER THE LAST PRECIPITABLE WATER
AND SPEC HUMIDITY PROGS. OROGRAPHICS ARE ALSO A LITTLE STRONGER
WITH 700 MB WINDS NEAR 30-35 KNOTS IMPINGING ON THE MOUNTAINS.
HOWEVER...THERE IS SLIGHT WARM ADVECTION AND STABILIZATION WHICH
IS NOT FAVORABLE FOR SNOW IN OUR MOUNTAINS. AS A RESULT...CURRENT
THINKING IS FOR ANOTHER ROUND OF ADVISORY CRITERIA SNOWFALL IN THE
3 TO 10 INCH RANGE FOR THE NORTHERN COLORADO MOUNTAINS ABOVE 9000
FEET...HEAVIEST TOWARD RABBIT EARS PASS. WINDS WILL REMAIN STRONG
THROUGHOUT THIS EVENT WITH MORE BLOWING SNOW AND REDUCED
VISIBILITIES AS WELL.

ON THE PLAINS...SHOULD SEE ANOTHER BAND OR TWO OF SNOW GENERATE
LATE SATURDAY NIGHT INTO SUNDAY MORNING. AT THIS TIME...THE ODDS
FAVOR THE EASTERN PLAINS A BIT MORE THAN TONIGHTS EVENT...BUT
THERE IS A SURGE OF MUCH COLDER AIR WHICH MODELS ARE ALSO PROBABLY
NOT HANDLING WELL. THIS COULD RESULT IN SHALLOW UPSLOPE AND A
BETTER CHANCE OF SNOW ALONG THE FRONT RANGE. WILL CONTINUE TO
MONITOR THIS POTENTIAL. AGAIN...POTENTIAL FOR LOCAL SNOW
ACCUMULATIONS UPWARDS OF 1-2 INCHES WHILE OTHER AREAS SEE LITTLE
OR NO SNOW.

SNOW WILL DECREASE IN THE MOUNTAINS AND ON THE PLAINS BY SUNDAY
AFTERNOON AS SUBSIDENCE...DRYING...AND WARM ADVECTION ALOFT
OCCUR. MOUNTAIN TOP STABLE LAYER STRENGTHENS BY SUNDAY NIGHT SO
GUSTY MOUNTAIN WAVE WINDS POSSIBLE IN/NEXT TO THE FRONT RANGE
MOUNTAINS AND FOOTHILLS...BUT HIGH WIND POTENTIAL WOULD BE LIMITED
BY MARGINAL CROSS MOUNTAIN COMPONENT.

WE CONTINUE TO EXPECT WARMING FOR MONDAY WITH SOME UPPER LEVEL
RIDGING AND STRONG WARM ADVECTION ALOFT. THERE ARE NOW SIGNS
HOWEVER THAT THE NEXT SHORT WAVE COULD ARRIVE AS EARLY AS MONDAY
NIGHT FOR COOLING AND ANOTHER ROUND OF MOUNTAIN SNOW.

FOR TUESDAY AND BEYOND...STILL HAVING TROUBLES WITH ALL THE WAVES
AND FAST FLOW WHICH MAKES TIMING QUITE DIFFICULT. AVERAGES OF THE
MODELS WOULD STILL BRING A CHANCE OF SNOW AGAIN AND SOME COOLING
AGAIN BY WEDNESDAY...WITH ANOTHER WARMUP BY THURSDAY. WILL PLAY IT
PRETTY CLOSE TO CLIMATOLOGY CONSIDERING THE LACK OF CONFIDENCE IN
THIS TIME FRAME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 338 AM MST FRI JAN 15 2016

CONFIDENCE IN WIND AND PCPN FCST NOT HIGH TODAY OR TONIGHT. THERE
COULD BE A BAND OF STEADIER SNOW THIS EVENING FOR A FEW HOURS
BETWEEN 6 PM AND MIDNIGHT SOMEWHERE OVER THE AREA WHICH COULD DROP
UP TO AN INCH OF SNOW. CONFIDENCE IS AROUND 30% FOR THIS BAND TO
AFFECT LOCAL AIRPORTS. IF IT DOES DVLP THEN NATURALLY CEILINGS AND
VISIBILITIES WILL DROP DOWN TO LIFR FOR A FEW HOURS THIS EVENING.
AFTER MIDNIGHT SNOW THREAT SHOULD SHIFT TO THE EAST OF THE AREA.

AS FOR WINDS THEY HAVE BEEN WLY EARLY THIS MORNING AT DIA AND NOT
SURE HOW LONG THIS WILL LAST SINCE NONE OF THE MODELS HAVE ANY TYPE
OF WLY WINDS AFFECTING THE AREA THIS MORNING.  AT SOME POINT ONE
WOULD THINK WITH A LONGMONT ANTICYCLONE DEVELOPING TO THE NORTH
LATER THIS MORNING WHILE LOW PRES DVLPS OVER THE PALMER DIVIDE THAT
WINDS WOULD EVENTUALLY BECOME MORE SELY BY LATE MORNING AND THEN
MORE ELY BY MID TO LATE AFTN.  BY EARLY EVENING WINDS MAY SHIFT TO
MORE NE FOR A FEW HOURS BEFORE BECOMING LIGHT DRAINAGE BY 06Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 AM MST SATURDAY FOR
COZ031-033-034.

&&

SHORT TERM...RPK
LONG TERM...BARJENBRUCH
AVIATION...RPK
Hazardous weather outlook, Jan 15, 5:14 AM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
514 AM MST FRI JAN 15 2016

COZ030>051-161215-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
514 AM MST FRI JAN 15 2016

...WINTER WEATHER ADVISORY FOR THE NORTHERN MOUNTAINS NOON TODAY
UNTIL 9 AM SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE IN THE MOUNTAINS THIS AFTERNOON AND CONTINUE
TONIGHT WITH ACCUMULATIONS FROM 4 TO 8 INCHES POSSIBLE. GUSTY WEST
WINDS WILL PRODUCE AREAS OF BLOWING SNOW OVER THE HIGHER PASSES
WITH POOR TRAVEL CONDITIONS. OVER NORTHEAST COLORADO THERE WILL
BE A CHANCE OF LIGHT SNOW TONIGHT. A FEW AREAS COULD SEE FROM 1 TO
2 INCHES WHILE OTHER PLACES SEE ONLY A DUSTING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS AND SLOW WINTER TRAVEL CONDITIONS CAN BE EXPECTED IN
THE HIGH COUNTRY SATURDAY MORNING WITH CONTINUED SNOW AND BLOWING
SNOW. THIS INCLUDES I-70 BETWEEN GEORGETOWN AND VAIL PASS...AS
WELL AS HIGHWAY 40 OVER BERTHOUD PASS AND RABBIT EARS PASS. ROAD
CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE AS THE SNOW DECREASES
LATE SATURDAY MORNING THROUGH THE AFTERNOON.

HOWEVER...ANOTHER ROUND OF SNOW AND BLOWING SNOW WILL SPREAD
ACROSS THE HIGH COUNTRY AS THE NEXT DISTURBANCE ARRIVES SATURDAY
NIGHT. THIS SYSTEM WILL BE CAPABLE OF PRODUCING SEVERAL ADDITIONAL
INCHES OF SNOWFALL WITH A RETURN OF HAZARDOUS AND SLOW WINTER
TRAVEL CONDITIONS INTO SUNDAY.

ON THE PLAINS...A COUPLE BANDS OF SNOW WILL BE CAPABLE OF
PRODUCING UPWARDS OF 1 TO 2 INCHES OF SNOW LATE SATURDAY NIGHT AND
SUNDAY MORNING...WHILE SOME AREAS SEE LITTLE OR NO SNOW AT ALL.

THE UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 15, 9:00 AM MST to January 16, 9:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 15, 9:00 AM MST to January 16, 9:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615148, 615149.